Hail, Monroe
- When
- May 28, 2:32 PM EST
- Where
- Monroe County, 1.06 mi E of Laings
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.720, -81.000
Slow moving cold front continued to move across the region on the 28th. A few strong to severe storms developed in the afternoon over Ohio, but the primary threat was heavy rain which produced flooding over already saturated areas of western PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Slow moving cold front continued to move across the region on the 28th. A few strong to severe storms developed in the afternoon over Ohio, but the primary threat was heavy rain which produced flooding over already saturated areas of western PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 2:17 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT WED MAY 28 2014
.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY. HIGH PRESSURE WILL BRING WARM AND DRY
CONDITIONS OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
BOUNDARY ACROSS THE NORTHERN COUNTIES FROM MERCER TO NEAR INDIANA
WITH SHOWERS AND STORMS DEVELOPING AS OF 17Z. NO CHANGES TO
PREVIOUS THINKING WITH SHOWERS AND STORMS INCREASING IN COVERAGE
THROUGH THE LATE AFTERNOON AS UPPER LEVEL SHORTWAVES WORK ACROSS
REGION. TRAINING OF CELLS APPEARS TO BE MAIN THREAT AND FLASH
FLOOD WATCH CONTINUED AS BEFORE. DIMINISHING ACTIVITY AS THE
EVENING PROGRESSES WITH LOSS OF HEATING AND SHORTWAVES SHIFTING
SOUTH AND EAST. ON THURSDAY FRONT WILL BEGIN TO PUSH SOUTH OF THE
MASON DIXON LINE AS RIDGE BEGINS TO BUILD WEST OF REGION WITH
CLOSED LOW OFFSHORE THE EAST COAST TO PUSH FRONT SOUTH. HIGHEST
POPS AND THUNDER CHANCES ACROSS THE SOUTHEAST RIDGES IN THE
AFTERNOON. TEMPERED TEMPERATURES TOWARD NEW MODEL MOS WHICH GIVES
A BIT BETTER PUSH TO COOLER AIR THURSDAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC HIPRES WILL BUILD INTO THE RGN AS H5 FLOW AMPLIFIES AND BCMS
NLY BTWN RDG TO THE W AND LOPRES IN THE WRN ATLC. CDFNT WILL SHIFT
SWD AS A RESULT...WITH RESIDUAL PCPN THU EVE VACATING. SHWRS AND
TSTMS MAY DVLP ALONG THE RDGS ON FRI...BUT ANY CNVCTN WILL MOVE
SLY AND OUT OF THE FCST AREA.
RDG AXIS AND DRYING LOW LVLS WILL SUPPRESS PCPN THRU THE WKEND.
MAXIMA IN THE UPR 70S-NR 80 WILL BE COMMON...WITH MINIMA IN THE
50S. KRAMAR
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
A RIDGE OF HIGH PRESSURE WILL DOMINATE ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND WITH SEASONAL TEMPERATURES. THE NEXT SYSTEM
APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY NEXT WEEK.
LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED TO NO HIGHER
THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR WITH SCATTERED THUNDERSTORMS. STILL FAIRLY LOW PROBS
FOR ANY STORM TO BRING IFR TO ANY ONE PORT SO VCTS LEFT AS IS. AS
FRONT PUSHES SOUTH TONIGHT EXPECT ANOTHER ROUND OF FOG AND STRATUS
IN WEAK FLOW AS WINDS TURN LIGHT NORTH OVERNIGHT THEM EAST UNDER
10 KTS THURSDAY.
.OUTLOOK.../THURSDAY THROUGH MONDAY/...
POTENTIAL RESTRICTIONS DUE TO SHOWERS/THUNDERSTORMS THURSDAY FOR
PORTS SOUTH OF I-70 ON THURSDAY. GENERAL VFR THEN EXPECTED FRIDAY
THROUGH SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ020-021-
029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ001>004-
012-021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 425 AM EDT WED MAY 28 2014 OHZ040-041-050-PAZ020-021-029-073>076-WVZ001-002-290830- CARROLL-COLUMBIANA-JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE- 425 AM EDT WED MAY 28 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021>023- 041-290830- GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT- NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 425 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS THURSDAY MAY CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ007>009-013>016-022-023-290830- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 425 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1145 AM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG ROSS TOWNSHIP 40.53N 80.02W
05/27/2014 ALLEGHENY PA LAW ENFORCEMENT
TREE DOWN BLOCKING ALL LANES OF PEPLES ROAD NEAR DRAGUN
SUPPLY.
&&
EVENT NUMBER PBZ1401429PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1146 AM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG KENNEDY TOWNSHIP 40.48N 80.10W
05/27/2014 ALLEGHENY PA LAW ENFORCEMENT
CORAOPOLIS ROAD NEAR INTERSECTION OF ROBINSON BLVD HAS
TREES BLOCKING ROADWAY.
&&
EVENT NUMBER PBZ1401430SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 240 PM EDT WED MAY 28 2014 WVZ004-012-281930- MARSHALL WV-WETZEL WV- 240 PM EDT WED MAY 28 2014 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL WETZEL AND SOUTHWESTERN MARSHALL COUNTIES... AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF WOODLANDS...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... WOODLANDS... FAIRVIEW... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 3980 8060 3967 8065 3975 8084 3982 8081 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT WED MAY 28 2014
OHZ059-069-281915-
BELMONT OH-MONROE OH-
249 PM EDT WED MAY 28 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BELMONT AND
NORTHEASTERN MONROE COUNTIES...
AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
WOODLANDS...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
CLARINGTON...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3976 8091 3979 8095 3983 8094 3985 8093
3986 8081 3985 8082 3980 8082 3977 8087
3975 8087
KRAMARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 317 PM EDT WED MAY 28 2014 OHZ059-069-WVZ004-012-282015- BELMONT OH-MARSHALL WV-MONROE OH-WETZEL WV- 317 PM EDT WED MAY 28 2014 ...A STRONG THUNDERSTORM WILL AFFECT THE AREA... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED A STRONG THUNDERSTORM LOCATED 3 MILES NORTHWEST OF CAMERON...MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES. LOCATIONS IMPACTED INCLUDE... WOODSFIELD... BENWOOD... ROUND BOTTOM... CAMERON... CLARINGTON... WOODLANDS... HANNIBAL... NEW MARTINSVILLE... PROCTOR... FAIRVIEW... WILEYVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 3981 8056 3956 8068 3974 8114 3991 8106 07
The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524133, 524134.